MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3325-0280S
Health Effect - Clinical Code No Information (3190)
Date of Event 04/24/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that on (b)(6) 2017 the breakage of a gamma3 nail r 2.0 11x280 / 125 degrees left was noticed.
 
Additional Manufacturer Narrative
The returned devices matched the report, and the complaint failure mode was confirmed.Referring to product inquiry the long nail kit r2.0, ti, left gamma3® ø11x280mm x 125° is stated to be the primary product and the locking screw lot code k0b8a74 as well.Remaining screws are considered to be concomitant items.Failures in material or manufacturing of the affected devices returned were not found.Dimensional examination revealed no deviations in the relevant undamaged areas of the nail and the locking screw returned.The affected items reported were documented as faultless prior to distribution.Thus, we exclude deviations in material and manufacturing.The received nail is completely broken in the webs of the proximal lag screw thru hole.One of both locking screws returned is completely broken approx.Midshaft.Mechanical damages at the nail ¿ drill marks at and inside the proximal drill hole and around the initial crack ¿ had been caused by contact with the step drill.Such damage causes additional notch effects.The appearance of the breakage surfaces, orientation of lines of rest and different topographies indicated the nail breakage had its origination in the anterior web where chamfer-like material abrasion was found at lateral.Significant material deformation (bearing points) of the medial edge of the proximal drill hole and in material deformation in the distal drill hole [round hole] was most likely caused by increased axial loading during the implantation period; which is considered as patient behaviour related.Regarding technical aspects in this case the nail and locking screw broke in fatigue manner after an implantation period of approx.24 days.During this period the implant had to absorb / transfer the whole loading because not relieved by increasing bone healing.Implant breakage may occur when the material is subjected to repeated loading and unloading resulting fatigue of material.If the loads are above a certain threshold (microscopic) cracks will begin to form on the surface.Intra-operative material damage at the lateral edge of the proximal drill hole most likely contributed to the origination of an incipient crack.Omitting pre-drilling for the placement of the k-wire may have contributed to deflection of the stepdrill (due to bone contour) during preparation for the canal for the lag screw.It could not be determined what range of weight bearing had been advised by the surgeon for the post-operative period.It could also not be determined if the patient had been compliant to the instructions.Evaluation revealed that the present breakage(s) of the nail and one of both locking screws was most likely caused by intra-operative material damage contributed by significant axial load application.Review of complaint history, capa databases and risk analysis did not identify any conspicuity.The review of the risk assessment for the failure mode indicated the issue was addressed adequately.There are no actions in place related to the reported event for the subject product.According to available information a deficiency of the implants was not be verified.No non-conformity was identified.
 
Event or Problem Description
It was reported that on (b)(6) 2017 the breakage of a gamma3 nail r 2.0 11x280 / 125° left was noticed.Update on (b)(4) 2017 during a detailed visual inspection within physical evaluation it was noticed that one of both distal locking screws [lot code k0b8a74] was broken.

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X280MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key6583298
Report Number0009610622-2017-00154
Device Sequence Number18985910
Product Code HSB
UDI-Device Identifier07613153313434
UDI-Public(01)07613153313434(11)160909(17)210831(10)K0CE3D9
Combination Product (Y/N)N
PMA/510(K) Number
K032898
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2021
Device Model Number3325-0280S
Device Catalogue Number33250280S
Device Lot NumberK0CE309
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2017
Initial Date Received by Manufacturer 04/26/2017
Supplement Date Received by Manufacturer08/02/2017
Initial Report FDA Received Date05/22/2017
Supplement Report FDA Received Date08/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient Weight80